Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 270, NWS Las Vegas, NV

September 3, 2013Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2013, 5:09 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 5:09 PM PDT (00:09 UTC)
Expired
Sep 3, 2013, 7:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 197 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WGUS55 KVEF 040009
FFWVEF
CAC027-040215-
/O.NEW.KVEF.FF.W.0270.130904T0009Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 PM PDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 715 PM PDT.

* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL INYO        
  COUNTY...OR 22 MILES SOUTHWEST OF LIDA IN THE EXTREME NORTHERN     
  PARTS OF DEATH VALLEY NATIONAL PARK. THE STORM PRODUCING VERY      
  HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  EXTREME NORTHERN PART OF DEATH VALLEY NATIONAL PARK...
  DEATH VALLEY ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3744 11781 3739 11773 3727 11757 3699 11778
      3716 11794

$$

WOLCOTT
2 follow-up statements
602 
WGUS75 KVEF 040054
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT TUE SEP 3 2013

CAC027-040215-
/O.CON.KVEF.FF.W.0270.000000T0000Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
554 PM PDT TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR NORTH
CENTRAL INYO COUNTY...

AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD MOVED NORTHEAST OF THE WARNED AREA AND ONLY 
SHOWER ACTIVITY REMAINED. RUNOFF FROM EARLIER RAINFALL MAY STILL BE 
CAUSING FLASH FLOODING IN THE EXTREME NORTHERN PART OF DEATH VALLEY 
NATIONAL PARK THROUGH 715 PM.

LOCATIONS IMPACTED INCLUDE...
EXTREME NORTHERN PART OF DEATH VALLEY NATIONAL PARK...
DEATH VALLEY ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3743 11781 3739 11773 3727 11757 3699 11778
      3716 11794

$$

WOLCOTT
507 
WGUS75 KVEF 040212
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT TUE SEP 3 2013

CAC027-040218-
/O.EXP.KVEF.FF.W.0270.000000T0000Z-130904T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
712 PM PDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR NORTH
CENTRAL INYO COUNTY...

HEAVY RAIN HAS ENDED OVER NORTHERN INYO COUNTY AND NO REPORTED OF 
FLASH FLOODING HAVE BEEN OBSERVED. THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE ON TIME.

LAT...LON 3743 11781 3739 11773 3727 11757 3699 11778
      3716 11794

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:35 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT TUE SEP 3 2013

CORRECTION TO THE WORDING OF THE DISCUSSION

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THE REMAINDER OF THE WEEK AND RESULT IN ISOLATED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES ABOVE NORMAL.
&&

.DISCUSSION...WEAK CONVERGENCE ALOFT AND LACK OF ANY TRIGGER OTHER
THAN SURFACE HEATING HAS KEPT THUNDERSTORM DEVELOPMENT LIMITED SO
FAR TODAY. EXPECT ISOLATED STORMS TO CONTINUE TO DEVELOP OVER HIGHER
TERRAIN UNTIL EARLY EVENING. A FEW STORMS MAY POSSIBLY DEVELOP OVER
ANY REMAINING OUTFLOW BOUNDARIES FROM EARLIER STORMS...BUT BY AND
LARGE ALL ACTIVITY SHOULD BE DONE BY 900 TO 1000 PM PDT.
MINIMAL CHANGE IS EXPECTED THE REMAINDER OF THE WEEK AND THIS
WEEKEND AS MOISTURE PRESENTLY ACROSS THE AREA WILL CONTINUE TO BE
RECYCLED WITH A DIURNAL CYCLE IN CONVECTION. THE 12Z EC DID AGAIN
HOLD ONTO THE IDEA OF ANOTHER TROPICAL SYSTEM TO RESULT IN
ADDITIONAL MOISTURE ADVECTION NEXT WEEKEND....BUT OPTED TO HOLD OFF
ON ANY MAJOR ADJUSTMENTS TO THE FORECAST UNTIL MODELS SHOW BETTER
CONSENSUS. THE NHC GIVES WHAT WOULD BE LORENA A 50% CHANCE OF
DEVELOPING INTO A CYCLONE IN THE NEXT 48HRS AND 70% IN THE NEXT 5
DAYS. EVEN FURTHER OUT...THE EC HINTS AT YET ANOTHER TROPICAL SYSTEM
DEVELOPING OFF THE MEXICO COAST DURING THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE EARLY EVENING AS PLENTY OF MOISTURE REMAINS IN
PLACE. WINDS WILL SHIFT FROM EAST/SOUTHEAST TO SOUTHWEST DURING THE
EARLY EVENING...REMAINING OVERNIGHT OUTSIDE OF ANY OUTFLOW
BOUNDARIES FROM THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AGAIN ON
WEDNESDAY. WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM THUNDERSTORMS THAT
COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 3, 4:04 AM PDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 AM PDT TUE SEP 3 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
404 AM PDT TUE SEP 3 2013 /404 AM MST TUE SEP 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN REMAINS THE CONCERN FROM ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. TURN AROUND DONT DROWN IF YOU ENCOUNTER A FLOODED
ROADWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING IS POSSIBLE MAINLY OVER CLARK...MOHAVE
AND SAN BERNARDINO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 3, 4:14 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLASH FLOOD      3 W CEDAR HILLS         35.17N 113.85W
09/03/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY SHERIFFS OFFICE REPORTED DW RANCH ROAD WAS
            WASHED OUT BETWEEN MILE MARKERS 3 AND 5. LAT/LON
            ESTIMATED BASED OFF MAP DATA.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:13 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 4, 1:09 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 4, 3:19 PM PDTFlash Flood WarningVEFSan Bernardino116 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.